Alert archive / Indiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 45, NWS Northern Indiana

July 29, 20024 counties in Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jul 29, 2002, 1:47 PM EST for 4 counties in Indiana. It was in force for 58 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2002, 1:47 PM EST (18:47 UTC)
Expired
Jul 29, 2002, 2:45 PM EST
In force
58 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

Counties Fulton County, IN, Kosciusko County, IN, Miami County, IN, Wabash County, IN

The radar

The Northern Indiana radar (KIWX), 45 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 2:05 PM ESTThunderstorm WindTreaty, INLocal utility reported trees on power lines causing power outages in and around the Treaty area.
Jul 29, 2:15 PM ESTThunderstorm WindPierceton, INLocal utility reported trees and power lines down north of Pierceton.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 29, 12:40 PM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.8 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2002-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 895 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2002-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
895 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
741 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 291847 CCA
SVRFWA
INC049-085-103-169-291945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
141 PM EST MON JUL 29 2002

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME EAST CENTRAL FULTON COUNTY IN INDIANA
  KOSCIUSKO COUNTY IN INDIANA
  MIAMI COUNTY IN INDIANA
  WABASH COUNTY IN INDIANA

* UNTIL 245 PM EST

* AT 141 PM EST...AMATEUR RADIO WEATHER SPOTTERS REPORTED A LINE OF 
SEVERE THUNDERSTORMS WITH DAMAGING WINDS ALONG A LINE EXTENDING FROM 
6 MILES NORTH OF ETNA GREEN TO 6 MILES NORTH OF DENVER...MOVING 
EAST AT 45 MPH.

* SOME LOCATIONS IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS...  

  WARSAW...
  SILVER LAKE...
  LEESBURG...
  MILFORD...
  WABASH...
  WINONA LAKE...
  SYRACUSE...
  PIERCETON...

WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS LINE OF SEVERE
STORMS SEEK SHELTER IMMEDIATELY

COUNTY SHERIFF REPORTED TREES DOWN IN ROCHESTER IN FULTON COUNTY.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4144 8607 4119 8607 4101 8601 4093 8617
          4060 8616 4059 8588 4067 8588 4068 8566
          4100 8569 4145 8566

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 10:40 AM EST, 3 hours 7 minutes earlier.

Area forecast discussion, Jul 29, 10:40 AM EST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1040 AM EST MON JUL 29 2002

COLD FRONT CURRENTLY LOCATED FROM U.P. OF MICHIGAN SOUTH THROUGH
WESTERN ILLINOIS TO OKLAHOMA.  RAIN SHOWERS ARE AHEAD OF THE FRONT
WITH THUNDERSTORMS MAINLY NORTH OVER NORTHERN LOWER MICHIGAN.  LOWER
CLOUDS ARE STARTING TO ADVECT IN FROM THE WEST.  TEMPERATURES HAVE
INCREASED STEADILY THIS MORNING BUT WILL INCREASE AT A SLOWER RATE
THROUGH EARLY AFTERNOON...ESPECIALLY OVER NORTHWESTERN ZONES.  WILL
UPDATE ZONES TO INCREASE AFTERNOON HIGHS TO NEAR 90 IN SOUTHERN
ZONES.  REST OF FORECAST LOOKS ON TRACK AS FRONT MOVES THROUGH
REGION THIS AFTERNOON AND TONIGHT.

MODELS ARE NOT AS UNSTABLE FOR THIS AFTERNOON AS THEY WERE THIS TIME
YESTERDAY.  HOWEVER CAPE VALUES ARE STILL PROGGED TO BE ABOVE 2000
J/KG...ESPECIALLY IN EASTERN ZONES WHICH WILL SEE A LONGER PERIOD OF
INSOLATION THROUGH EARLY AFTERNOON.  DIRECTIONAL SHEAR WITH HEIGHT IS
STILL NOT TOO IMPRESSIVE BUT UPPER WINDS ARE STILL STRONG.  ISOLATED
SEVERE STORMS ARE STILL POSSIBLE THIS AFTERNOON WITH STRONG WINDS THE
MAIN THREAT.  UPDATED ZONES OUT SHORTLY.

.IWX...NONE.

OHARA

In the hours before

Special weather statement, Jul 29, 11:04 AM EST, 2 hours 43 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-292200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1104 AM EST MON JUL 29 2002

...SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS NORTHERN INDIANA...
NORTHWEST OHIO AND EXTREME SOUTHERN LOWER MICHIGAN...

THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER INDICATES THAT
NORTHERN INDIANA...NORTHWEST OHIO AND EXTREME SOUTHERN LOWER
MICHIGAN ARE UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS
AFTERNOON THROUGH THIS EVENING.

A COLD FRONT...LOCATED OVER THE WESTERN GREAT LAKES...WILL MOVE
ACROSS THE AREA THIS AFTERNOON.  A WARM...MOIST AND UNSTABLE AIR
MASS IS IN PLACE AND WILL INTERACT WITH THE ADVANCING
FRONT...SETTING OFF THUNDERSTORMS.  SOME OF THESE STORMS MAY REACH
SEVERE LIMITS...WITH THE MAIN THREAT BEING STRONG WINDS TO 60 MPH.
LARGE HAIL AND VERY HEAVY RAINFALL ARE ALSO POSSIBLE WITH THESE
THUNDERSTORMS.

THE MOST LIKELY TIME FRAME FOR SEVERE WEATHER WILL BE BETWEEN 1 PM
EST AND 7 PM EST.

SPOTTER ACTIVATION MAY BE NEEDED BY EARLY AFTERNOON.

IN ADDITION TO THE SEVERE WEATHER HAZARD THIS AFTERNOON...HOT AND
HUMID CONDITIONS WILL CAUSE HEAT INDEX VALUES TO RISE TO AROUND 100
DEGREES OVER NORTHEAST INDIANA AND NORTHWEST OHIO.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
WWW.CRH.NOAA.GOV/IWX

OHARA

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 2:07 PM ESTSevere Thunderstorm WarningIWXWhitley38 min
Jul 29, 2:30 PM ESTSevere Thunderstorm WarningIWXAllen45 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.